L-Theanine Drug Interactions
When blood pressure medications or stimulants are taken together with L-theanine, drug interactions could potentially occur. These interactions can increase the risk of low blood pressure and decrease the effectiveness of stimulant medications. To help reduce the chances of developing negative L-theanine interactions, talk to your healthcare provider before taking any other medicines with the amino acid.
Even though L-theanine (also known as just theanine) is a natural product, it can potentially interact with some medicines. Some of these medicines that may lead to L-theanine drug interactions include:
- Blood pressure medication of any kind
- Stimulants, such as caffeine, amphetamines (including ADHD medications), and many street drugs.
The following sections explain in detail the potentially negative interactions that can occur when L-theanine is combined with any of the drugs listed above.
Blood Pressure Medications
Theoretically, combining L-theanine with a high blood pressure medication could increase the risk of low blood pressure (hypotension). Although this interaction could potentially be beneficial, it could also be dangerous (if blood pressure is lowered too much). Check with your healthcare provider before combining L-theanine with any blood pressure medicine. It may be especially important to monitor your blood pressure when starting or stopping L-theanine or a blood pressure medication.
Theoretically, L-theanine could make stimulant medications less effective. This is less of a concern for stimulants used for non-medicinal purposes.